Opioid overdose

What is an opioid?
Opioids are a class of drugs that include the illegal drug heroin, synthetic opioids such as fentanyl, and pain relievers available legally by prescription, such as oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, morphine, and many others.
Source : https://www.drugabuse.gov/drugs-abuse/opioids

How does an overdose look like?
Overdose can result in shallow breathing, confusion, lessened alertness and loss of consciousness. Pupils will be constricted (pin-point). Respiratory depression might cause an arrest. Combination with alcohol or sleeping pills can be a hazardous combo.
Look for needle tracks in addicted patients.
Ask accompanying people if the victim was on opioids.
Observe the surroundings for empty vials and syringer

What to do if overdose is suspected?
Apart from the usual BLS sequence and supporting breaths, consider an antidote as per local policy.
The antidote is NALOXONE given IM or IV or Intranasal as soon as overdose is suspected.
The usual dose by EMS is between 0.4 and 2 mg in the adult and 0.1 mg/kg in the child or infant. Assisted bag-valve-mask breathing can be provided until the patient is ventilating adequately.
The onset of effect is seen typically in 1-2 minutes; maximal effect in ~5-10 minutes. A repeat dose is indicated for partial response and can be repeated as often as needed.
If an IV line cannot be placed, administer 2 mg of IM or intranasal naloxone. 
Source : Medscape

Back to: BLS Basic life support > Opioid related emergency